Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 19, NWS Green Bay, WI
NWS Green Bay, WI issued this severe thunderstorm warning at Jun 30, 2018, 4:58 PM CDT for Oneida County, Vilas County, Wisconsin. It was in force for 62 min. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 30, 2018, 4:58 PM CDT (21:58 UTC)
- Expired
- Jun 30, 2018, 6:00 PM CDT
- In force
- 62 min
- Issued by
- NWS Green Bay, WI
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Oneida County, WI, Vilas County, WI
The radar
The Marquette radar (KMQT), 138 km from the middle of the area, began a volume at 21:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 30, 5:04 PM CDT | HAIL 0.75 | St Germain, WI | |
| Jun 30, 5:07 PM CDT | HAIL 1 | St Germain, WI | |
| Jun 30, 5:08 PM CDT | HAIL 1.25 | St Germain, WI | |
| Jun 30, 5:08 PM CDT | HAIL 1.75 | St Germain, WI | |
| Jun 30, 5:37 PM CDT | HAIL 1.75 | N Eagle River, WI |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 9 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 30, 4:41 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 12:00Z, 10.0 hours before the alert went out and 193 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2313 J/kg
- Mixed-layer CIN
- -238 J/kg
- Mixed-layer LCL
- 1072 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 42 m²/s²
- 0-3 km storm-relative helicity
- 99 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted.
049
WUUS53 KGRB 302158
SVRGRB
WIC085-125-302300-
/O.NEW.KGRB.SV.W.0019.180630T2158Z-180630T2300Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Green Bay WI
458 PM CDT SAT JUN 30 2018
The National Weather Service in Green Bay has issued a
* Severe Thunderstorm Warning for...
Southeastern Vilas County in north central Wisconsin...
North central Oneida County in north central Wisconsin...
* Until 600 PM CDT.
* At 458 PM CDT, a severe thunderstorm was located 9 miles west of
Eagle River, moving northeast at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Eagle River, Phelps, Arbor Vitae, Conover, Sayner, Land O Lakes,
Lac Vieux Desert, Star Lake and St Germain.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and damaging winds. People outside
should move immediately to shelter inside a strong building. Stay
away from windows.
&&
LAT...LON 4617 8928 4614 8909 4607 8893 4601 8893
4598 8901 4598 8905 4597 8905 4579 8949
4593 8971 4618 8929
TIME...MOT...LOC 2158Z 230DEG 25KT 4592 8946
HAIL...1.00IN
WIND...60MPH
$$
MPC4 follow-up statements
262
WWUS53 KGRB 302209
SVSGRB
Severe Weather Statement
National Weather Service Green Bay WI
509 PM CDT SAT JUN 30 2018
WIC085-125-302300-
/O.CON.KGRB.SV.W.0019.000000T0000Z-180630T2300Z/
Vilas WI-Oneida WI-
509 PM CDT SAT JUN 30 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM CDT
FOR SOUTHEASTERN VILAS AND NORTH CENTRAL ONEIDA COUNTIES...
At 508 PM CDT, a severe thunderstorm was located 7 miles northwest of
Eagle River, moving northeast at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Trained weather spotters. At 507 pm, a trained weather
spotter at St. Germain reported 1 inch diameter hail.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Eagle River, Phelps, Arbor Vitae, Conover, Sayner, Land O Lakes, Lac
Vieux Desert, Star Lake and St Germain.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.
&&
LAT...LON 4617 8928 4614 8909 4607 8893 4601 8893
4598 8901 4598 8905 4597 8905 4583 8954
4593 8970 4618 8929
TIME...MOT...LOC 2208Z 230DEG 25KT 4597 8938
HAIL...1.00IN
WIND...60MPH
$$
MPC262
WWUS53 KGRB 302227
SVSGRB
Severe Weather Statement
National Weather Service Green Bay WI
527 PM CDT SAT JUN 30 2018
WIC085-302236-
/O.CAN.KGRB.SV.W.0019.000000T0000Z-180630T2300Z/
Oneida WI-
527 PM CDT SAT JUN 30 2018
...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL ONEIDA COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
north central and northeastern Wisconsin.
LAT...LON 4614 8909 4607 8893 4601 8893 4590 8930
4590 8953 4598 8962 4618 8929
TIME...MOT...LOC 2226Z 237DEG 20KT 4600 8929
$$
WIC125-302300-
/O.CON.KGRB.SV.W.0019.000000T0000Z-180630T2300Z/
Vilas WI-
527 PM CDT SAT JUN 30 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM CDT
FOR SOUTHEASTERN VILAS COUNTY...
At 526 PM CDT, a severe thunderstorm was located near Eagle River,
moving northeast at 25 mph.
HAZARD...Golf ball size hail and 60 mph wind gusts.
SOURCE...Trained weather spotters. At 508 pm, a trained spotter
reported golf ball sized hail at St. Germain.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Eagle River, Phelps, Conover, Sayner, Land O Lakes, Lac Vieux Desert,
Star Lake and St Germain.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.
This storm is producing large hail. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows.
&&
LAT...LON 4614 8909 4607 8893 4601 8893 4590 8930
4590 8953 4598 8962 4618 8929
TIME...MOT...LOC 2226Z 237DEG 20KT 4600 8929
HAIL...1.75IN
WIND...60MPH
$$
MPC351
WWUS53 KGRB 302242
SVSGRB
Severe Weather Statement
National Weather Service Green Bay WI
542 PM CDT SAT JUN 30 2018
WIC125-302300-
/O.CON.KGRB.SV.W.0019.000000T0000Z-180630T2300Z/
Vilas WI-
542 PM CDT SAT JUN 30 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM CDT
FOR SOUTHEASTERN VILAS COUNTY...
At 541 PM CDT, a severe thunderstorm was located near Phelps, or 7
miles northeast of Eagle River, moving northeast at 25 mph.
HAZARD...Golf ball size hail and 60 mph wind gusts.
SOURCE...Public. At 537 pm, the public reported golf ball sized
hail 2 miles north of Eagle River.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Eagle River, Phelps, Conover, Land O Lakes and Lac Vieux Desert.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.
This storm is producing large hail. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows.
&&
LAT...LON 4614 8909 4607 8893 4601 8893 4592 8923
4594 8933 4607 8948 4618 8929
TIME...MOT...LOC 2241Z 228DEG 23KT 4601 8918
HAIL...1.75IN
WIND...60MPH
$$
MPC987
WWUS53 KGRB 302256
SVSGRB
Severe Weather Statement
National Weather Service Green Bay WI
556 PM CDT SAT JUN 30 2018
WIC125-302306-
/O.EXP.KGRB.SV.W.0019.000000T0000Z-180630T2300Z/
Vilas WI-
556 PM CDT SAT JUN 30 2018
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN VILAS COUNTY WILL
EXPIRE AT 600 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However, small
hail is still possible with this thunderstorm.
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
north central and northeastern Wisconsin.
LAT...LON 4614 8909 4607 8893 4601 8893 4592 8923
4594 8933 4607 8948 4618 8929
TIME...MOT...LOC 2256Z 230DEG 25KT 4607 8908
$$
MPCWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Green Bay, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 30, 2:42 PM CDT, 2 hours 16 minutes earlier.
Area forecast discussion, Jun 30, 2:42 PM CDT, 2 hours 16 minutes before
Area Forecast Discussion National Weather Service Green Bay WI 242 PM CDT Sat Jun 30 2018 Forecast discussion for routine afternoon forecast issuance .SYNOPSIS... Issued at 239 PM CDT Sat Jun 30 2018 Periods of thunderstorms tonight and Sunday. Though the worst of the hot and humid conditions occurred today, very warm and rather humid weather is likely to continue through at least the middle of next week. The forecast period begins with a seasonably strong band of westerlies across the northern CONUS and southern Canada, with ridges off the West Coast and in the Great Lakes region, and a trough over the Rockies. The trough will broaden some as energy shears out to the northeast the next couple days. A substantial retrogression of the entire pattern is forecast during the middle to latter part of next week, with the trough reamplifying off the West Coast, and the ridges shifting back toward the Aleutians and western Plains. That will allow troughing to develop over eastern Canada and New England next weekend. Although the heat and humidities as extreme as today are not anticipated again during the period, the pattern favors very warm and rather humid conditions continuing through at least the middle of next week. The upper flow tilting northwest as the upper ridge shifts back into the Plains may eventually allow for some slightly cooler and less humid conditions late in the period. Given the available moisture, there appears to be enough opportunities for precipitation to result in AOA amounts for the period. && .SHORT TERM...Tonight and Sunday Issued at 239 PM CDT Sat Jun 30 2018 The latest RAP analysis and satellite/radar imagery show a cold front stretching from southeast Minnesota to western Wisconsin early this afternoon. Although the most potent storms have occurred over the Upper Peninsula so far today, cu is getting more agitated along the front and into north-central Wisconsin where temps have reached their convective temp. ML capes are very robust in this area this afternoon, in the 2600-3600 j/kg. The hourly models continue to show convection ramping up in the 20-22z time period in this corridor. Although the strongest wind fields are behind the front, 25-30 kts of deep layer shear remain supportive of scattered severe storms given the beefy instability present. Apparent temps also remain on track to reach excessive heat warning criteria at several locations over central and northeast WI. But the focus of this forecast is on severe thunderstorm chances. Tonight...The cold front will not make much headway to the east tonight as it waits for a deeper trough that will be moving across the Plains. However, many of the higher resolution models show the thunderstorms racing eastward across the area this evening, probably propagating on their outflow. Severe weather chances will quickly diminish during the evening as the storms outrun the front, and nocturnal stability increases. However, severe weather chances will likely continue through mid-evening, and most concerned with central and north-central WI where instability and shear will be most supportive. Damaging winds, large hail, and localized flooding will be the main threats from the storms. Most thunderstorm activity should diminish by early overnight, leaving spotty showers and storms, and some low clouds hanging back around the front over western sections of the forecast area. Temps will remain warm and humid, but not quite as warm as last night due to the possibility of rainfall. Sunday...As a shortwave quickly moves northeast across the northern Mississippi Valley, surface low pressure will track along the front and across northwest Wisconsin in the morning and western Lake Superior in the afternoon. Depending upon how thunderstorms and resultant cloud cover evolve tonight may impact how heating occurs tomorrow. If sufficient heating can occur, ML capes of 1500-2500 j/kg appear possible across eastern WI during the afternoon. With passage of the cold front and strengthening wind fields aloft (30-40 kts), severe thunderstorms appear possible again, this time primarily over eastern WI. Damaging winds and large hail will be the main threats. Temps will fall back into the upper 70s to mid 80s. With the humidity, a few locations will see heat indices reach the mid 90s. .LONG TERM...Sunday Night Through Saturday Issued at 239 PM CDT Sat Jun 30 2018 The cool front will settle south of the area Sunday night and begin to dissipate. It does not appear there will be much of a push of cooler and drier air behind the front, but mixing into drier air aloft will probably knock dew points back primarily into the 60s for Monday and Tuesday. Building upper heights as the eastern North American ridge begins it's westward shift will also be unfavorable for precipitation. Although it may not be possible to totally rule out precip, any convection during this period is likely to remain isolated with most areas staying dry. The tail of a shortwave embedded within the main westerlies will brush the area Wednesday/Wednesday evening (Independence Day). That will result in a chance of showers and storms, especially across the north. Slightly cooler and less humid air is likely to settle into the area as the upper flow turns northwest late in the period, though temperatures will probably remain at least somewhat above normal into next weekend. Overall, the standard extended forecast initialization grids based on a broad blend of guidance products seemed to adequately, so few adjustments were necessary. && .AVIATION...for 18Z TAF Issuance Issued at 1159 AM CDT Sat Jun 30 2018 Scattered clouds have moved into northern WI early this afternoon. Though they will be broken at times, cigs should remain vfr. Then attention turns to thunderstorm development later today. Thunderstorms remain expected to increase across central and north- central Wisconsin during the 21-23z time period before tracking east into the Fox Valley around 01-03z. Some of the storms will be strong or severe with damaging winds and large hail. There is uncertainty in the amount of coverage overnight into Sunday morning. Some models point towards a few storms impacting north-central WI towards sunrise, but not confident to add to the tafs. Otherwise, thunderstorms are forecasted to diminish overnight at most locations. Another round of storms appears possible on Sunday afternoon. && .GRB WATCHES/WARNINGS/ADVISORIES... Excessive Heat Warning until 7 PM CDT this evening for WIZ013- 020-021-030-031-035>039-045-048-049-073-074. Beach Hazards Statement until 1 AM CDT Sunday for WIZ022-040-050. Heat Advisory until 7 PM CDT this evening for WIZ005-010>012-018- 019-040-050. && SYNOPSIS.......Skowronski SHORT TERM.....MPC LONG TERM......Skowronski AVIATION.......MPC
Hazardous weather outlook, Jun 30, 2:39 PM CDT, 2 hours 19 minutes before
Hazardous Weather Outlook National Weather Service Green Bay WI 239 PM CDT Sat Jun 30 2018 WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-011945- Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln- Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano- Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago- Calumet-Manitowoc-Southern Marinette County- Southern Oconto County- 239 PM CDT Sat Jun 30 2018 This Hazardous Weather Outlook is for north-central and northeast Wisconsin. .DAY ONE...Tonight Through early evening, hot and very humid conditions will result in a significant risk of heat-related illnesses for anyone outdoors for prolonged periods. Scattered thunderstorms are expected tonight. Some of the storms could be severe and produce damaging winds and large hail. Torrential rainfall is also possible and could lead to localized flooding. Strong currents will result in hazardous swimming conditions on Lake Michigan beaches this evening. .DAYS TWO THROUGH SEVEN...Sunday through Saturday Thunderstorms will continue at times into Sunday evening. Severe thunderstorms with damaging winds, large hail, and torrential rainfall are possible. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed at times through Sunday evening. LMZ521-522-541>543-011945- The Bay of Green Bay south of a line from Cedar River MI to Rock Island Passage-Lake Michigan from Washington Island to Sheboygan- 239 PM CDT Sat Jun 30 2018 This Hazardous Weather Outlook is for portions of northwest Lake Michigan and the waters of Green Bay. .DAY ONE...Tonight Gusty south winds will generate substantial waves on Lake Michigan, resulting in conditions hazardous for small craft tonight. Patchy dense fog and thunderstorms will also pose a hazard for boaters tonight, especially on Lake Michigan.. .DAYS TWO THROUGH SEVEN...Sunday through Saturday Thunderstorms will continue continue to pose a hazard to boaters at times into Sunday evening. Patchy dense fog will continue through Sunday night, especially over the lake. MPC/Skowronski
In the hours before
Special weather statement, Jun 30, 4:47 PM CDT, 11 minutes before
Special Weather Statement
National Weather Service Green Bay WI
447 PM CDT SAT JUN 30 2018
WIZ005-010-011-302230-
Vilas WI-Oneida WI-Forest WI-
447 PM CDT SAT JUN 30 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN FOREST...
SOUTHEASTERN VILAS AND NORTHEASTERN ONEIDA COUNTIES UNTIL 530 PM
CDT...
At 446 PM CDT, Doppler radar was tracking strong thunderstorms 13
miles west of Eagle River, moving northeast at 30 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Eagle River, Phelps, Minocqua, Arbor Vitae, Woodruff, Sugar Camp,
Conover, Lake Tomahawk, Alvin and Mc Naughton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Storms may intensify, so be certain to monitor local radio stations
and available television stations for additional information and
possible warnings from the National Weather Service.
&&
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
north central and northeastern Wisconsin.
LAT...LON 4614 8909 4602 8882 4602 8880 4603 8880
4603 8878 4602 8878 4603 8877 4603 8873
4568 8946 4590 8986 4616 8919
TIME...MOT...LOC 2146Z 231DEG 25KT 4586 8952
MPCThe office that day
Everything else NWS Green Bay, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 30, 3:31 AM CDT | Excessive Heat Warning | GRB | Brown, Calumet, Marathon, Marinette, Menominee, Oconto and 7 more | 15 hr |
| Jun 30, 3:31 AM CDT | Heat Advisory | GRB | Lincoln | 15 hr |
| Jun 30, 4:03 AM CDT | Small Craft Advisory | GRB | 21 hr | |
| Jun 30, 4:36 AM CDT | Beach Hazards Statement | GRB | Door, Kewaunee, Manitowoc | 20 hr |
| Jun 30, 4:47 PM CDT | Special Weather Statement | GRB | Vilas | 43 min |
| Jun 30, 5:29 PM CDT | Special Weather Statement | GRB | Wood | 61 min |
| Jun 30, 6:32 PM CDT | Special Weather Statement | GRB | Florence | 43 min |
| Jun 30, 6:40 PM CDT | Special Weather Statement | GRB | Marathon | 65 min |
| Jun 30, 6:54 PM CDT | Special Weather Statement | GRB | Vilas | 51 min |
| Jun 30, 6:58 PM CDT | Special Weather Statement | GRB | Waushara | 62 min |
Nearby
Severe Thunderstorm Warnings in Wisconsin, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.